Hi - I posted in another thread, but wanted to start a new one because I was prescribed Effexor yesterday and took my first one last night, but after reading all kinds of horror stories online I'm so afraid of getting 'hooked' on this medication - I took a 37.5 mg last night, and I KNOW it takes weeks to start feeling the effects, but I feel so nervous today, and on the verge of tears. Everyone says 'just take it for a while and you'll see if it's for you or not, you can always try something else,', etc. etc...I don't have the strength to start going on and off different meds, I wouldn't be able to do that...I don't know what to do
I have been on Effexor for 5 or so years now. I too started with 37.5 and now I am on 225 Effexor XR plus 300 Wellbutrin XL. This is now monitored by my psychatrist, not my family doctor.
When I was under the care of my GP he never had my dose higher than 75 and look where I am now. I do trust my psychatrist(Brain specialist) and after all these years finally realize I may need these drugs for some time to come.
As for getting "hooked", I wouldn't let that be my concern right now. My concern would to be healthy, so I can get on with my life in the manner to which I am used to. If and when it is time to come off them it must be done gradually(as I believe most AD's need the same wean). Because these drugs are working on fixing your brain chemistry, it only makes sense that by stopping them abruptly will cause further problems.
As I have been told time and time again, if you have heart problems, you take heart pills. If you have diabetes, you take insulin. If you have mental issues(or brain chemistry issues may be a better way of putting it, as mental issues still seems to carry a stigma to the general public), you take mind altering drugs, such as AD's.
I finally get it, and will do what it takes to get back to my old self. I also now realize my depression MAY only be put into remission, and I could relapse at any time(like I did in July, hense the addition of Wellbutrin). The Wellbutrin has made an incredible difference in my demeanor and that is enough to make me feel OK about ALL the meds I am on.
I hope this doesn't scare you, but helps you to realize that your brain is not up to par and NEEDS correction.
Try to relax, and let this play out. You really need about 4 weeks for the drug to kick in. TAKE WITH FOOD will probably help with nausea. As for the rest of the symptoms, yes they are normal and WILL most likely subside.
I did take it with food...but I really don't think I can stand to take another one, I have in-laws coming for a kid's party the day after tomorrow, there is NO WAY I can deal with a house full of people feeling like this
Helenmary, here is a quick fix for how you're feeling now....
Exercise and music.
Exercise is proven to be as effective as antidepressants, and it won't take two weeks to start working. Start it right now. you can use it whether or not you continue with the meds. It might help with that jittery feeling right away. If nothing else, it will take your mind off the medication for a few minutes, and will help you to sleep better tonight.
Take a long walk with some upbeat music if you have an IPOD or walkman. Take the kids if you don't have anyone to watch them. Or turn on your favorite upbeat music in the house, and exercise while you clean the house for the party tomorrow. Just keep moving. Dance around while you vacuum, do controlled lunges or squats when you need to pick something up, walk up and down the stairs to the rhythm of the music. Or try an exercise tape. I just saw Richard Simmons on TV and it reminded me of his Dancing to the Oldies tapes. If you have older neighbors, I'll bet one of them has one of his tapes.
I tried a few different antidepressants before I found Effexor XR. Just as Prozac and Paxil did not work for me, Effexor may not be for you. If the side-effects are as crippling as the condition you are trying to treat, it is time to explore other options.
In the meantime, just try to relax. There are horror stories about every drug out there. With regards to Effexor addiction, I can tell you first-hand that like any other medication, to stop using it suddenly will lead to a world of withdrawals and misery. No matter which medication you choose, you will become addicted. When you repeatedly expose your body to a condition or compound, it will adjust to accommodate the introduction of the materials or conditions. The accommodation is the addiction. Your prescribed drug use will be a controlled addiction. When the time comes for you to no longer use that medication, your dosages will be tapered. Eventually when you get to the lowest doses you will be able to stop using the medication and have little to no withdrawal symptoms.
Mind you, some people are more susceptible to addictions to specific drug compounds than others. This is where you will have to gauge the state of your body and mind. Guidance from your doctor is a must. You did the right thing by contacting your doctor about your concerns. When you do find your best fit, a good way to gauge your degree of addiction is whether you often feel the need to take it more often than advised by your doctor. Most antidepressants are once daily on a 24-hour cycle. If you feel the need to ingest your medication more often than that, you will need to have your dosages tapered as soon as possible in order to get you off of the drug comfortably. Going cold turkey would be the absolute worst decision.
I hope this was helpful, and I wish you the best! Don't give up! You'll find the right match!
I don't post often, but you will find that I am completely against Effexor, when I do post. I started taking it around 7 years ago, went off of it and then again about 5 years ago, so I had to withstand the withdrawal twice. My doc kept raising my dose, because I didn't feel like it was working. He probably should have switched my meds, but back then, I didn't know to ask. I thought he had it under control.
The side effects were awful. I had horrible ringing in my ears, awful nightmares and bizarre dreams, I never felt like eating and lost 16 pounds, electric shocks that went through my brain and body (I don't know a better way to describe them... they were just little zaps that would hit me all day long and it really bothered me), the dry mouth was disgusting (I had to always carry water with me), numbness in my hands, and plenty of others that I can't think of.
Then, when I went off the meds, it was the worst experience of my life. The last time I took effexor, I did everything the doc told me to do to ween myself off of it. After about 2 months of not taking it, I was out of control. I was so deeply depressed and the withdrawal was horrible. I ended up in the hospital for 5 days and then was institutionalized for 4 more days, because I had tried to kill myself. I completely blame the effexor. I had never been suicidal before and it just hit me. I felt like I HAD to do it, like I didn't have a choice. It took about 9 months to get the meds completely out of my system (meaning I went through various stages of withdrawal for 9 very long months). Talk to your psychiatrist, because there are a few drugs out there with the same effects in some people, though many have great success with it... as long as they stay on it forever and take it as directed.